Alert archive / Virginia / Flash Flood Warnings in 1996
Flash Flood Warning 2, NWS Wakefield, VA
NWS Wakefield, VA issued this flash flood warning at Jun 18, 1996, 7:10 PM EDT for City of Virginia Beach, Virginia. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 18, 1996, 7:10 PM EDT (23:10 UTC)
- Expired
- Jun 18, 1996, 8:15 PM EDT
- In force
- 65 min
- Issued by
- NWS Wakefield, VA
- Area
- Whole counties
County City of Virginia Beach, VA
The radar
The Norfolk radar (KAKQ), 93 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 11.2 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1372 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 620 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KAKQ 182310 FFWAKQ VAC810-190015- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 710 PM EDT TUE JUN 18 1996 THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 815 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHEAST VIRGINIA THE INDEPENDENT CITY OF ...NORTHEASTERN VIRGINIA BEACH AT 710 PM NATIONAL WEATHER SERVICE RADAR INDICATED A STATIONARY THUNDERSTORM COMPLEX EXTENDING FROM THE WILLOUBY SPIT SECTION OF NORFOLK TO THE VIRGINIA BEACH OCEANFRONT. THIS STORM HAS HAD A HISTORY OF PRODUCING TORRENTIAL RAINS AND DANGEROUS FLOODING OVER PORTIONS OF NORTHEAST VIRGINIA BEACH. VIRGINIA BEACH EMERGENCY MANAGEMENT OFFICIALS REPORTED CARS UNDER WATER IN THE OCEANFRONT SECTION OF THE CITY. IN ADDITION PERSONS WERE TRAPPED IN A WATER FILLED DITCH IN THE LYNNHAVEN SECTION OF VIRGINIA BEACH NEAR GREAT NECK ROAD. THIS STORM SHOULD PRODUCE TORRENTIAL RAINS OVER THE NEXT 30 TO 60 MINUTES IN THE NORTHEASTERN PORTION OF VIRGINIA BEACH. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT. IT'S IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS SHOULD AVOID CAMPING ALONG STREAMS OR CREEKS DURING THREATE2NING RAINS. RUSNAK/COBB &
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 18, 2:36 PM EDT, 4 hours 34 minutes earlier.
Area forecast discussion, Jun 18, 2:36 PM EDT, 4 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 235 PM EDT TUE JUN 18 1996 DISCN: AFTN CNVTN FIRING ALG BLU RDG ATTM. MOST ACTIVITY SHUD REMAIN NR AND ALG BDRY OVR NRN FA INTO THIS EVEN. HVY RN IS MAIN THREAT...ANY SVR SHUD BE ISLTD. WW JUST ISSUED WELL NW OF FA. ISLTD CELLS NOW POPPING NR SRN CHES BAY ALSO. ONLY A QUIK LUK AT GRIDDS. ETA/NGM NOT REAL IMPRESSED BY TROP SYS MOVG OUR WAY. AVN MUCH WETTER. MAIN THREAT WITH THIS SYS WUD BE HVY RN AND PROB ENUF WIND TO HOIST SMALL CRAFT ADV. AS FAR AS SENSIBLE WX...SHUD BEGIN TO SEE AFFECTS OF TD #1 WED AM AS CLDS ADVANCE FM S TO N. MAIN PCPN SHUD BE WED AFTN INTO EARLY THU. TROPICAL DOWNPOURS PSBL BUT FFG IS HIGH...SO IF ANYTHING JUST LOCAL DRAINAGE PROBS. AFT TROP SYS PULLS OUT THU...SFC FNT IN MIDWEST MVS TO OHVLY. THE FNT LUKS TO STALL JUST N OF FA (AS THE PREV FNT DID). LUKS LIKE MORE SUMMER WX W/HOT...HUMID CONDS THIS WKEND. FOLLOWED AVN GUID MORE CLOSELY THIS RUN...THIS MDL SEEMS TO BE HANDLING TROP SYS BETTER. RIC...69/85/67/88 3544 ORF...71/83/69/86 3654 ECG...72/84/69/87 3653 SBY...70/85/68/84 5665 CULLEN
In the hours before
Special weather statement, Jun 18, 5:04 PM EDT, 2 hours 6 minutes before
VAZ048-049-182205- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 505 PM EDT TUE JUN 18 1996 AT 500 PM...WEATHER SERVICE RADAR INDICATED NUMEROUS SHOWERS AND THUNDERSTORMS PRODUCING TORRENTIAL DOWNPOURS ACROSS WESTERN LOUISA AND NORTHERM FLUVANNA COUNTIES. DOPPLER RADAR INDICATES THAT BETWEEN ONE TO TWO INCHES OF RAIN WITHIN ONE HOUR IS LIKELY BETWEEN 500 AND 600 PM. THESE STORMS WERE MOVING EAST AROUND 10 MPH. TOWNS IN THE PATH OF THESE STORMS INCLUDE...ZION CROSS ROADS...BOSWELLS TAVERN AND TREVILIANS IN LOUISA COUNTY. THE HEAVY RAINFALL AND SLOW MOVEMENT OF THESE STORMS MAY RESULT IN FLOODING OF ROAD INTERSECTIONS AND LOW-LYING AREAS. PEOPLE ACROSS FLUVANNA AND LOUISA COUNTIES SHOULD MONITOR THE LATEST WEATHER CONDITIONS AND IF HEAVY RAINS OR FLOODING ARE OBSERVED...BE PREPARED TO MOVE TO HIGHER GROUND. RUSNAK
Special weather statement, Jun 18, 7:04 PM EDT, 6 minutes before
VAZ095-098-190000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 702 PM EDT TUE JUN 18 1996 AT 700 PM NATIONAL WEATHER SERVICE RADAR INDICATED A NEARLY STATIONARY THUNDERSTORM COMPLEX EXTENDING FROM WILLOUGHBY SPIT IN THE CITY OF NORFOLK EASTWARD TO THE VIRGINIA BEACH OCEANFRONT. THIS STORM SHOULD PRODUCE TORRENTIAL RAINS OVER PORTIONS OF THE OCEAN VIEW AND AIRPORT SECTIONS OF NORFOLK....AND THE BAYSIDE...LYNNHAVEN AND OCEANFRONT SECTIONS OF VIRGINIA BEACH OVER THE NEXT 30 TO 60 MINUTES. THIS STORM HAS PRODUCED 2.22 INCHES OF RAIN IN 2 HOURS AT THE NORFOLK INTERNATIONAL AIRPORT. VIRGINIA BEACH EMERGENCY MANAGEMENT OFFICIALS REPORTED 1 FOOT OF WATER COVERING BIRDNECK ROAD AND STREETS IN THE OCEANFRONT AREA....AND IN THE SHORE DRIVE/DIAMOND SPRINGS ROAD AREA NEAR LITTLE CREEK AMPHIBIOUS BASE. MOTORISTS ARE URGED TO USE EXTREME CAUTION WHEN CROSSING WATER COVERED ROADS AND UNDERPASSES AND ALLOW EXTRA TIME TO REACH THEIR DESTINATIONS THIS EVENING. RUSNAK/COBB &
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 6:09 PM EDT | Severe Thunderstorm Warning | AKQ | Caroline | 51 min |
Nearby
Flash Flood Warnings in Virginia, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.